Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Columbia, SC

August 6, 2017Clarendon County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 6, 2017, 6:07 PM EDT for Clarendon County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 6:07 PM EDT (22:07 UTC)
Expired
Aug 6, 2017, 6:45 PM EDT
In force
38 min
Issued by
NWS Columbia, SC

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 80 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS82 KCAE 062207
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
607 PM EDT SUN AUG 6 2017

SCZ038-062245-
Clarendon-
607 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARENDON COUNTY...

At 607 PM EDT, a strong thunderstorm was located over Summerton, or
12 miles southwest of Manning, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

Locations impacted include...
Manning, Summerton and Paxville. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Marion, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3346 8024 3347 8041 3353 8045 3354 8045
      3354 8046 3363 8053 3371 8042 3372 8039
      3373 8039 3378 8034 3378 8028 3382 8022
      3363 8006
TIME...MOT...LOC 2207Z 236DEG 14KT 3360 8040 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:37 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 6, 5:37 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
537 PM EDT Sun Aug 6 2017

.SYNOPSIS...
A front will slip south into our region and stall, while
atmospheric moisture increases to high levels, providing a
cloudier and wetter than normal pattern, with slightly below
normal temperatures, through this coming week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Low level moisture and a stalled frontal boundary has allowed
for convection to develop across the Midlands and CSRA. A line
of storms will move through the central Midlands over the next
few hours producing gusty winds. Dry air aloft may allow for a
few downbursts to meet severe criteria for damaging winds.
However widespread damaging winds are not expected with weak
mid-level flow present. With the aid of an upper level
shortwave, storms may linger into the night and move across the
Midlands and CSRA.

A Strong low level jet overnight with near 30 kts at 850 mb
will continue to transport low-level moisture into the area.
Expect temperatures to be a little higher than previous nights.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Latest model runs have trended a little farther south with the
approaching front, bringing it into or close to our forecast area
(FA), by late Mon into Tue, with high projected PW values at or
above 2 inches. Models indicate higher POPs Monday across
northern areas closer to the front. Upper disturbance progged to
shift east across the boundary, mainly just to our north.
Combination of moderate instability, h85 wind speeds increasing
to 20 to 30 kt, and effective bulk shear values near 30 kt
northern FA, could lead to some of the stronger cells producing
strong wind gusts. SPC maintains MRGL risk of severe across the
northern FA Monday. Though fairly rapid cell motion possible,
locally heavy rain could also be a threat in any training or
merging cells due to high PW. Stalled front in the area, plus
high values of atmospheric moisture, expected to result in good
chance to likely POPs Tue. Locally heavy rain will be the main
threat Tuesday especially in any training cells near the
surface boundary, with PW values expected to be a little higher
than Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Models indicate the surface boundary to generally remain
stalled across, our near, our FA through the week. A surface
wave or two may develop and move east along it, with high PW
values at or above 2 inches, resulting in a cloudier and wetter
than normal pattern, with slightly below normal temps. Model
blend yields good chance to likely POPs through the period. The
main threat will continue to be locally heavy rain.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
A line of thunderstorms will move across the midlands over the
next few hours from the SSW. A second group of thunderstorms in
central/eastern GA may move into the CSRA by 00Z affecting
AGS/DNL but confidence is low. Thunderstorm coverage will begin
to diminish after sunset, but convection may linger through the
evening as shortwave energy moves across the area.

Low stratus will be possible possible late tonight. The fog
threat appears low due to a strong low level jet near 30 knots
developing after 09z. Gusty southwest winds developing after 14z
Monday as the nocturnal inversion breaks. A few scattered
showers or thunderstorms are possible in the morning.

EXTENDED AVIATION OUTLOOK...Widespread restrictions may occur
associated with frontal systems in the region through the
outlook period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 3:38 AM EDT, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
338 AM EDT Sun Aug 6 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
338 AM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms could produce strong winds and locally heavy rain at
times throughout the forecast area on Monday as a cold front
approaches the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 4:19 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
419 PM EDT SUN AUG 6 2017

SCZ031-037-038-062045-
Calhoun-Clarendon-Sumter-
419 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN...WEST
CENTRAL CLARENDON AND SOUTHWESTERN SUMTER COUNTIES...

At 418 PM EDT, a strong thunderstorm was located 12 miles north of
Elloree, or 17 miles southwest of South Sumter, moving east at 5 mph.

Wind gusts of 30 to 40 mph are possible with this storm.

Locations impacted include...
Pinewood.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3362 8064 3375 8064 3375 8061 3378 8060
      3380 8060 3382 8045 3363 8040
TIME...MOT...LOC 2018Z 267DEG 6KT 3370 8055
Special weather statement, Aug 6, 4:25 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
425 PM EDT SUN AUG 6 2017

GAZ077-062115-
Burke-
425 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE COUNTY...

At 424 PM EDT, a strong thunderstorm was located over Herndon, or 12
miles west of Millen, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

This storm will remain over mainly rural areas of southwestern Burke
County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3285 8222 3313 8217 3301 8188 3292 8198
      3292 8208 3288 8213 3283 8214 3282 8215
TIME...MOT...LOC 2024Z 205DEG 11KT 3286 8215

HC
Special weather statement, Aug 6, 4:47 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
447 PM EDT SUN AUG 6 2017

SCZ036-037-062130-
Orangeburg-Calhoun-
447 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN AND
SOUTHEASTERN ORANGEBURG COUNTIES...

At 446 PM EDT, a strong thunderstorm was located near Reevesville, or
9 miles northwest of Saint George, moving northeast at 20 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

Locations impacted include...
Holly Hill, Bowman, Elloree, Santee and Vance.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3339 8077 3362 8055 3334 8035 3329 8049
      3333 8049 3333 8051 3322 8072 3323 8072
TIME...MOT...LOC 2046Z 226DEG 17KT 3327 8071

HC
Special weather statement, Aug 6, 5:01 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
501 PM EDT SUN AUG 6 2017

SCZ025>028-030-036-037-062145-
Orangeburg-Lexington-Aiken-Calhoun-Richland-Saluda-Edgefield-
501 PM EDT SUN AUG 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CALHOUN...
EAST CENTRAL EDGEFIELD...LEXINGTON...NORTHEASTERN AIKEN...EASTERN
SALUDA...NORTH CENTRAL ORANGEBURG AND SOUTHERN RICHLAND COUNTIES...

At 500 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Johnston to 14 miles
southeast of Leesville to 7 miles southwest of Gaston to 15 miles
south of Pine Ridge to 7 miles west of St. Matthews. Movement was
north at 25 mph.

Wind gusts of 35 to 45 mph are possible with these storms.

Locations impacted include...
Columbia, Lexington, Irmo, Forest Acres, Red Bank, Oak Grove,
Woodfields, Batesburg-Leesville, Saluda, Johnston, South Congaree,
Pine Ridge, St. Matthews and Gaston.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3411 8173 3411 8158 3407 8150 3409 8146
      3407 8139 3412 8142 3411 8107 3395 8063
      3355 8080 3365 8118 3367 8139 3368 8186
TIME...MOT...LOC 2100Z 191DEG 21KT 3374 8176 3373 8138 3372 8117 3369
8106 3364 8091

HC
Special weather statement, Aug 6, 5:50 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT SUN AUG 6 2017

SCZ015-022-062230-
Lancaster-Kershaw-
550 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER AND
NORTHERN KERSHAW COUNTIES...

At 550 PM EDT, a strong thunderstorm was located 8 miles south of
Kershaw, or 11 miles north of Camden, moving northeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Kershaw and Heath Springs.

LAT...LON 3457 8038 3455 8037 3454 8036 3452 8035
      3451 8033 3449 8033 3447 8032 3429 8056
      3443 8083 3473 8066
TIME...MOT...LOC 2150Z 224DEG 14KT 3442 8063

CJR
Special weather statement, Aug 6, 6:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
607 PM EDT SUN AUG 6 2017

SCZ038-062245-
Clarendon-
607 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARENDON COUNTY...

At 607 PM EDT, a strong thunderstorm was located over Summerton, or
12 miles southwest of Manning, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

Locations impacted include...
Manning, Summerton and Paxville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Marion, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3346 8024 3347 8041 3353 8045 3354 8045
      3354 8046 3363 8053 3371 8042 3372 8039
      3373 8039 3378 8034 3378 8028 3382 8022
      3363 8006
TIME...MOT...LOC 2207Z 236DEG 14KT 3360 8040

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:20 PM EDTSpecial Weather StatementCAEBamberg40 min
Aug 6, 4:19 PM EDTSpecial Weather StatementCAECalhoun26 min
Aug 6, 4:47 PM EDTSpecial Weather StatementCAEOrangeburg43 min
Aug 6, 5:01 PM EDTSpecial Weather StatementCAECalhoun, Lexington, Richland, Saluda44 min
Aug 6, 5:50 PM EDTSpecial Weather StatementCAEKershaw40 min
Aug 6, 6:33 PM EDTSpecial Weather StatementCAEAiken42 min
Aug 6, 6:39 PM EDTAreal Flood AdvisoryCAEKershaw111 min
Aug 6, 3:31 PM EDTSpecial Weather StatementCAERichmond44 min
Aug 6, 4:25 PM EDTSpecial Weather StatementCAEBurke50 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.